North Carolina, 2018

Rip Current in North Carolina, June 13, 2018

June 13, 2018 · NWS ILM · 1 event in 1 county or zone

Strong rip currents caused multiple rescues at Wrightsville Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong rip currents caused multiple rescues at Wrightsville Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 13, 9:02 AM EST, 58 minutes earlier.

Area forecast discussion, Jun 13, 9:02 AM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1002 AM EDT Wed Jun 13 2018

.SYNOPSIS...
A stationary front will dissipate off the coast today. Unsettled
weather is expected Thursday ahead of a cold front, before high
pressure arrives from the north Friday with a drying and cooling
trend through Saturday. The high may keep the area dry through
the weekend, before southwest winds and returning moisture
bring a chance of showers next Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 955 AM Wednesday...A dissipating front just off the coast
is surrounded by very light winds. This allowed low stratus and
fog to develop inland earlier this morning. Although the fog
has burned off, two layers of low clouds persist. It will take
the strong June sunshine another hour to burn through this
cloud cover and start to push temperatures into the 80s. Highs
should still reach the mid to upper 80s, although the upper 80s
may be limited mainly to the Pee Dee region.

With a westerly low and mid level flow, I'm looking upstream at
the GSO 12z sounding for guidance on convective potential today.
The sounding revealed two inversions: one 3000-4000 feet up and
a second 13000-17000 feet up. Also notable was relatively warm
mid-level temperatures compared to surrounding areas. Models
correctly analyzed this showing a bullseye of warm 700 and 500
mb temps over the eastern Carolinas today which should lead to
modest lapse rates aloft. Latest HRRR runs show little
convection this afternoon, and I have therefore trimmed back
forecast PoPs away from the seabreeze zone. Converging
seabreezes near Wilmington should result in the best low-level
convergence and highest relative potential of a shower or storm
firing up this afternoon, and I'm maintaining a spot of 40-50
PoPs here.

I have also removed PoPs tonight with no convective triggers
evident.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 342 AM Wednesday...'Changeable Timeframe' might describe
this 2-day passage, as a cold front bisects the time period by
sweeping down the coast Friday morning, taking frontal showers
and isolated TSTMS with it. SREF best-fit MUCAPE/MLCAPE plumes
depict 1000 to 1500 j/kg each day, slightly less than recently,
while effective shear profiles remain low to moderate. Lower
SBCAPEs Friday will affect the sensible weather outcome, as low
level stabilization increases. Frontal passage to occur through
minimums in diurnal temperature, as such overall severe threat
appears low this period, yet non-0.

Of note this period is the sharp PWAT plummet which transpires
from Thursday evening to daybreak Saturday. EMC's GEFS PWAT
plumes dip from 1.89" to 0.98", ahead and behind front. The
moderately strong front should bring NE gusts to 16-21 mph
briefly along beaches at times Friday morning into afternoon, as
the surge portion of the continental high, and belt of cramped
pressure- gradient, migrate southward. T/Tds of mid 60s daybreak
Saturday, may generate a false sense of early autumn in the
air, or very late spring, depending on the sensor.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 300 PM Tuesday...High pressure will ridge across the area
from the northeast late Saturday into Monday. A trough of low
pressure will develop over the eastern half of the Carolinas on
Tuesday. The high that will build into the region late Saturday
is showing drier air moving into the area on Sunday and then
slowly increasing by Tuesday.

High temperatures will be in the upper 80s to lower 90s through
the period. Low temperatures will range from the lower 70s
inland to the mid 70s at the coast.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 12Z...Concentrated on the first six hours due to the dense
fog. High near summer sun angle should effectively burn off the fog
by 13Z.  After fog dissipates, look for southwest winds with
isolated/scattered sea breeze convection. There may be another round
of fog tonight. Will take a better look with next model run.

Extended Outlook...Wed-Fri, VFR with patchy MVFR/IFR in morning fog
and afternoon tempo MVFR/SHRA/isolated TSRA.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 955 AM Wednesday...Light offshore winds this morning
should turn southerly this afternoon as the weak front offshore
dissipates, and as this afternoon's seabreeze circulation cranks
up. By mid to late afternoon nearshore wind speeds should
increase to 10-15 knots. Scattered showers and thunderstorms are
expected to develop along the seabreeze front, particularly in
the Cape Fear area. Environmental winds would tend to push the
storm eastward, so mariners north of Cape Fear have the best
potential of seeing a storm today.

Seas are currently 2-3 feet, almost exclusively in 8 to 10
second swell as shown by spectral wave plots from the Frying Pan
Shoals buoy. Models indicate there may be two individual swell
trains: one from the SE and one from the NE.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 342 AM Wednesday...Primary feature of note, cold frontal
passage Friday morning, bringing a windshift to the waters to NE
and gusty to 20 KT Friday morning at times, but likely settling
through afternoon Friday. No advisory flags anticipated, and I
think seas will remain below 'Cautionary heights. Radar updates
are recommended Thursday and Thursday night. Drying will end
rain and TSTMS through Friday. Seas 2-3 feet, possibly 4 feet N
of Cape Fear and outer portion Friday morning in response to the
NE surge. Dominant waves SSW 2-3 feet every 5 seconds will be
mixed with 1-1.5 ft of SE swell, then Friday NE waves 2-3 ft
every 5 seconds take over the spectrum in wake of FROPA.

LONG TERM /SATURDAY THROUGH SUNDAY/...
As of 300 PM Tuesday...High pressure will build over the waters
on Saturday and Sunday. Winds will be from the northeast and
veer to the southeast by Sunday. Seas will range between 2 to 3
feet.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...MJC
NEAR TERM...TRA
SHORT TERM...MJC
LONG TERM...DRH
AVIATION...SHK
Hazardous weather outlook, Jun 13, 4:45 AM EST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
545 AM EDT Wed Jun 13 2018

AMZ250-252-254-256-140945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
545 AM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-140945-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
545 AM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-140945-
Inland New Hanover-
545 AM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and Tonight.

Minor coastal flooding this evening, along the lower Cape Fear River
including Downtown Wilmington.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor coastal flooding, along the lower Cape Fear River including
Downtown Wilmington, is likely during the evening of Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-140945-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
545 AM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Minor coastal flooding and beach erosion with tonight's high tide,
mainly between 700 PM and 900 PM. Beach run-up will reach near, or
up to the dunes. Beachgoers should use caution, due to the power of
the rushing sea water.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

In the hours before

Special weather statement, Jun 13, 4:53 AM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service WILMINGTON NC
553 AM EDT Wed Jun 13 2018

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
131200-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro,
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw,
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden,
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville,
McColl, Hartsville, Darlington, North Hartsville, Dillon,
Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee,
North Myrtle Beach, Garden City, Little River, Andrews,
Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris,
Green Sea, and Aynor
553 AM EDT Wed Jun 13 2018

...Patchy Dense Fog This Morning...

Pockets of dense fog may impact commutes this morning. Most
visibilities will range between 1 and 3 miles, but isolated
quarter mile visibilities will linger through 800 AM.

If encountering thicker areas of fog, please reduce your speed,
should an object appear suddenly in front of you.

8

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
June 13, 10:00 AM EST to 3:00 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Wrightsville Beach Ocean Rescue reported 10 rip related rescues.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759081.